Generic name: Asiprin – Dipyridamole
Brand names: Aggrenox (aspirin and extended-release dipyridamole) 25.00 mg
Aggrenox 25 mg/200 mg capsules is an FDA-approved prescription drug prescribed to reduce the risk of a subsequent stroke in patients who have had a transient ischemic attack (TIA or “mini-stroke”) or stroke due to a blood clot.
Aggrenox has been demonstrated to be more effective than low-dose aspirin alone at reducing your risk of a subsequent stroke following a TIA or stroke due to a blood clot.
Your doctor may prescribe this remedy for other purposes. Contact your physician if you need to learn more information about this drug.
Don’t stop treatment with Aggrenox earlier than it was prescribed by your doctor even if you notice improvements of your condition. Stopping the medication too early may worsen your condition. Be careful about doing dangerous tasks, driving, operating machinery or climbing until you are aware how this drug affects you. This remedy may cause stomach bleeding. Daily use of alcohol, especially when combined with this drug, may increase your risk for stomach bleeding. Don’t drink alcohol. Always contact a medic before giving Aggrenox to a child.
What symptoms or conditions should I report to a doctor before I take this medicine?
It is important to report to a doctor if you have or had the following conditions:
- any allergies – especially to dipyridamole or aspirin/NSAIDs (e.g., ibuprofen, celecoxib)
- kidney or liver problems
- nasal polyps
- chronic runny nose (rhinitis)
- blood or bleeding disorders (e.g., vitamin K deficiency)
- stroke or brain bleed
- heart problems (e.g., angina, heart failure or heart attack)
- alcohol dependence
- pregnancy, breast-feeding or trying to get pregnant
How do I take this medicine?
Note: This remedy was prescribed to you only. Don’t share this medicament with others. Follow strictly your doctor’s recommendations. Don’t take more or longer than your doctor recommended.
You need to take every dose with a full glass of water with or without food. It is important not to break, chew or crush the capsule. Take the whole pill.
Take only the pills your physician has recommended. Inform your surgeon or dantist that you are taking Aggrenox if you need to have any type of surgery. Perhaps you will have to stop taking Aggrenox for some time.
Headaches are the most common side effect of Aggrenox. For most patients, these headaches are mild and go away on their own. So if you get a severe headache, contact your physician before you stop taking Aggrenox.
What should be done if I missed the dose?
In case you forgot to take the dose, take it at your earliest opportunity. Never double your dose if it is almost time for your next dose. Take only one dose at once.
Taking any medicine in large doses you can have serious consequences for your health. If you feel an overdose, contact your health care professional instantly.
In large doses, this remedy may cause the following conditions:
- dizziness, fainting, weakness
- restlessness, sweating
- warmth or tingly feeling
- feeling light-headed
Contact your physician immediately if you notice any of the following
Serious side effects:
- allergy: difficulty breathing, hives, swelling of your lips, face, throat, tongue
- stomach pain, stomach-area (abdominal) pain
- red, black, pale-colored or bloody stools
- dark urine
- vomiting blood or vomit that looks like “coffee grounds”
- drowsiness, severe headache
- increased risk of bleeding. You may bleed more easily during treatment. It may take much time than usual to stop bleeding, bleeding into your brain (intracranial hemorrhage), bleeding in your stomach or intestine. This can be a medical emergency. Get medical help right away!
- heartburn or nausea
- yellowing of your skin or whites of your eyes
- passing out (becoming unconscious)
- loss of appetite
- confusion or memory change
- chest pain in some people with heart disease
- liver problems
This list of side effects may be not complete, others may occur. Inform your medical practitioners about all side effects you experience.
- a diuretic (water pill) such as furosemide (Lasix), amiloride (Moduretic, Midamor), spironolactone (Aldactone, Aldactazide), hydrochlorothiazide (HydroDiuril, HCTZ, Lopressor, Hyzaar, Zestoretic, Vasoretic), triamterene (Maxzide, Dyazide, Dyrenium), and others
- methotrexate (Trexall, Rheumatrex)
- an ACE inhibitor such as ramipril (Altace), lisinopril (Prinivil, Zestril), benazepril (Lotensin), quinapril (Accupril), enalapril (Vasotec), captopril (Capoten), and others
- acetazolamide (Diamox)
- aspirin or other NSAIDs (non-steroidal anti-inflammatory drugs) such as ketoprofen (Orudis), naproxen (Aleve, Naprosyn), nabumetone (Relafen), indomethacin (Indocin), piroxicam (Feldene), ibuprofen (Motrin, Advil), meloxicam (Mobic), and others
- diabetes medicines that you take orally
- a beta-blocker such as timolol (Blocadren), metoprolol (Toprol, Lopressor), sotalol (Betapace), esmolol (Brevibloc), carvedilol (Coreg), propranolol (Inderal, InnoPran), atenolol (Tenormin), and others
- gout drugs such as sulfinpyrazone (Anturane) or probenecid (Benemid)
- Alzheimer drugs such as galantamine (Reminyl), donepezil (Aricept), or rivastigmine (Exelon)
- seizure drug such as carbamazepine (Tegretol, Carbatrol), phenobarbital (Solfoton, Luminal), phenytoin (Dilantin)
This list of interactions may be not complete. Provide your medical practitioners entire list of medicines, herbs, dietary supplements or non-prescription drugs you take. Moreover tell them whether you drink alcohol, use illegal drugs or smoke. Particular items may interact with your drug.
How should Aggrenox be stored?
Aggrenox should be stored at room temperature, between 15 and 30 degrees C (59 and 86 degrees F), in a tightly closed container. Protect from moisture, direct heat, and light. Do not store in the bathroom or near a sink. Keep Aggrenox out of the reach of children and away from animals.
Warning: Before taking the drug you need to consult your doctor. The information contained in this article is not intended to cover all possible precautions, drug interactions, adverse effects, directions, uses, allergic reactions or warnings.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.